Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Feb 20, 2018, 5:54 PM CST for Collin County, Dallas County, Denton County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2018, 5:54 PM CST (23:54 UTC)
- Expired
- Feb 20, 2018, 9:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Collin County, TX, Dallas County, TX, Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 68 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 6:10 PM CST | FLASH FLOOD | 4 Ese Irving, TX | THREE LANES OF LOOP 12 AFFECTED BY HIGH WATER NEAR THE SH183 INTERSECTION. |
| Feb 20, 7:24 PM CST | FLASH FLOOD | 3 E Sachse, TX | SPOTTER REPORT OF HIGH WATER NEAR NEIGHBORHOODS IN EAST SACHSE / SOUTH WYLIE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
705 WGUS54 KFWD 202354 FFWFWD TXC085-113-121-210300- /O.NEW.KFWD.FF.W.0001.180220T2354Z-180221T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Fort Worth TX 554 PM CST TUE FEB 20 2018 The National Weather Service in Fort Worth has issued a * Flash Flood Warning for... Southeastern Denton County in north central Texas... Southwestern Collin County in north central Texas... Dallas County in north central Texas... * Until 900 PM CST. * At 552 PM CST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. This rainfall will lead to excessive water runoff and cause flash flooding. Low-lying areas are most vulnerable to rapidly rising water. Some low-water crossings may flood and become impassable. Additional rainfall amounts of 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3319 9650 3269 9652 3255 9704 3304 9703 $$ 30
1 follow-up statement
283 WGUS74 KFWD 210306 FFSFWD Flash Flood Statement National Weather Service Fort Worth TX 906 PM CST TUE FEB 20 2018 TXC085-113-121-210313- /O.EXP.KFWD.FF.W.0001.000000T0000Z-180221T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Denton TX-Collin TX-Dallas TX- 906 PM CST TUE FEB 20 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DENTON...SOUTHWESTERN COLLIN AND DALLAS COUNTIES HAS EXPIRED... The heavy rain has ended across Dallas, Denton, and Collin counties. However, isolated instances of urban flooding will remain possible tonight as lighter rain continues. A Flood Advisory remains in effect through midnight. LAT...LON 3319 9650 3269 9652 3255 9704 3304 9703 $$ Stalley
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 2:51 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 20, 2:51 PM CST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 251 PM CST Tue Feb 20 2018 .SHORT TERM... /Tonight/ Multiple shortwaves continue to work their way around a parent trough located across the Rockies, generating enough lift to produce numerous showers and storms across the North and Central Texas. The axis of heavier precipitation has thus far remained over the western two-thirds of the forecast area. Convection is currently beginning to become focused along a cold front currently making its way into the northwestern zones. The axis of heavier precipitation will shift to the southeast tonight as the front pushes southeast through the forecast area. A few strong to marginally severe storms will remain possible due to good shear and modest instability, but the focus will shift to heavy rain and possible flooding over the next 24 hours. Another issue that we have been monitoring over the past few days is the amount of cold air present behind the front. Judging by upstream observations, it is one again appearing that the NAM has done a better job depicting the cold air within the shallow arctic airmass. The latest temperature forecast has leaned toward the colder NAM, which indicates sub-freezing temperatures across the northwest counties overnight and through most of the day tomorrow. The threat for a switch-over to freezing rain is looking more likely overnight and Wednesday for areas to the west and northwest of the Dallas-Fort Worth Metroplex. A Winter Weather Advisory has been issued for areas along and northwest of a line from Gainesville to Weatherford to Eastland, where freezing rain accumulations between a hundredth and a tenth of an inch will be possible late tonight through Wednesday. && .LONG TERM... /Wednesday through early next week/ Travel west on I-20, northwest on Highway 287 and north on Interstate 35 could become difficult at times by midday Wednesday. The advisory is set to expire at 6 PM Wednesday, but may need to be extended if future trends suggest that cold air and precipitation will linger beyond that time. In addition, if later guidance trends colder farther south, we may see some minor impacts creep into the Metroplex during the morning hours Wednesday. Will leave it to the evening and overnight shifts to monitor temperatures and adjust the advisory area if it becomes necessary. Meanwhile, the cold front will continue sagging southeast, reaching the southeastern counties by Wednesday afternoon. The focus for the heaviest precipitation will likewise shift east of I-35 and south of I-30. It may become necessary to remove western counties from the Flash Flood Watch as the heavier precipitation moves east. However, due to the presence of strong ascent associated with the Rockies trough, moderate rain from elevated convection will remain possible, and at this time the Watch is set to continue for all counties along and east of a line from Gainesville to Stephenville to Goldthwaite. The Flood Watch is set to expire at midnight Wednesday night after one of the stronger shortwaves lifts northeast of the region. The cold front will have briefly become stationary over southeast Texas, but should begin to lift northwest as a stronger shortwave swings down through the Desert Southwest and a lee-side surface cyclone develops. So after a lull in precipitation Wednesday night and Thursday, showers and storms will ramp up again Thursday night and Friday as strong lift arrives from the west. The surface boundary will again provide added focus for development, and some locally heavy rainfall may again be a possibility. We will likely need to look into the possibility of another Flood Watch sometime between late Thursday and late Saturday. The main trough axis is progged to finally move east across the Plains over the weekend. Precipitation will come to an end from west to east late Saturday or Sunday. A few days of dry and seasonable weather is likely Sunday and Monday, followed by another system approaching around the middle of next week. 30 && .AVIATION... /Issued 1213 PM CST Tue Feb 20 2018/ /18Z TAFS/ Widespread showers and a few thunderstorms are in progress across North Texas ahead of an approaching strong cold front. The cold front is expected to move through this evening in the 5-7 pm timeframe in the Metroplex and around 6-8 pm at Waco. Ahead of the front, persistent MVFR cigs around 2000 ft will prevail with scattered showers and a few embedded thunderstorms. We'll carry a TEMPO for TSRA this afternoon from 20-23Z when surface based instability may be maximized. The current forecast will show the front coming through the Metroplex around 23Z with an abrupt wind shift to the north. There will continue to be a chance for thunderstorms during this time, although showers should become the prevailing precip type as the cold air gets a little deeper. A period of IFR cigs is likely to occur post frontal. There may be a brief lull in the precipitation late tonight prior to another wave of ascent spreading across the region Wednesday. Additional areas of showers and a few thunderstorms will be possible through the day. There is some chance for freezing rain or sleet mainly to the northwest of the Metroplex as temperatures drop late tonight and especially on Wednesday. For now, we'll keep the mention of any FZRA out of the current forecast, but will continue to monitor through the evening. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 35 36 36 51 47 / 80 90 50 70 80 Waco 42 42 39 52 48 / 90 90 40 60 70 Paris 39 42 42 55 50 / 90 90 70 70 90 Denton 34 35 35 50 44 / 70 80 50 70 80 McKinney 36 36 36 51 47 / 80 90 50 70 80 Dallas 37 37 37 52 48 / 80 90 50 70 80 Terrell 40 40 40 55 49 / 90 90 60 60 80 Corsicana 41 42 41 55 51 / 90 100 60 60 80 Temple 42 44 39 53 49 / 90 90 40 60 70 Mineral Wells 32 33 32 47 40 / 60 80 40 70 60 && .FWD WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for TXZ092>095-102>107- 116>123-130>135-143>148-157-159>161. Winter Weather Advisory from midnight tonight to 6 PM CST Wednesday for TXZ091-092-100>102-115>117-129. && 30/91
Hazardous weather outlook, Feb 20, 3:28 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 328 PM CST Tue Feb 20 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 328 PM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms across all of North and Central Texas through tonight. A few severe storms are possible through this evening along and southeast of a line from Sherman to Comanche. The weather hazards from the severe storms include large hail and damaging winds as well as an isolated tornado or two. Cloud to ground lightning and heavy rainfall that could lead to flooding will be a threat with any of the thunderstorms. Temperatures behind a cold front will drop below freezing this evening and overnight across northwest counties, causing rain to switch over to freezing rain. A Winter Weather Advisory goes into effect tonight for areas along and north of a line from Gainesville to Weatherford to Eastland. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The Winter Weather Advisory will continue Wednesday. Areas in the advisory could receive ice accumulations up to a tenth of an inch, which will cause dangerous driving conditions. Chances of thunderstorms are expected to continue into Wednesday. The threat of heavy rain should shift to east of I-35/I-35E by Wednesday afternoon. Thunderstorm chances return late Thursday and continue through Saturday. Severe weather is not expected at this time, but additional heavy rainfall could cause additional instances of flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested late this afternoon into the evening hours along and southeast of a Sherman to Comanche line.
In the hours before
Special weather statement, Feb 20, 2:51 PM CST, 3 hours 3 minutes before
Special Weather Statement National Weather Service Fort Worth TX 251 PM CST TUE FEB 20 2018 TXZ121-202115- Kaufman TX- 251 PM CST TUE FEB 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KAUFMAN COUNTY UNTIL 315 PM CST... At 250 PM CST, Doppler radar was tracking a strong thunderstorm near Kemp, moving northeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm as it moves across mainly rural areas of southeastern Kaufman County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3236 9631 3242 9636 3269 9608 3236 9608 TIME...MOT...LOC 2050Z 224DEG 36KT 3244 9622 25
Special weather statement, Feb 20, 3:07 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
307 PM CST TUE FEB 20 2018
TXZ122-202130-
Van Zandt TX-
307 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR VAN ZANDT COUNTY UNTIL 330 PM
CST...
At 307 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Canton, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
The leading edge of the strong winds will be near...
Canton around 315 PM CST.
Edgewood and Fruitvale around 325 PM CST.
Grand Saline around 330 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3247 9559 3236 9602 3236 9608 3257 9608
3278 9586 3277 9583 3277 9577 3275 9576
3276 9574 3275 9571 3271 9566 3272 9564
3271 9561 3268 9559 3248 9560
TIME...MOT...LOC 2107Z 236DEG 41KT 3251 9598
25Special weather statement, Feb 20, 3:28 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
328 PM CST TUE FEB 20 2018
TXZ122-202200-
Van Zandt TX-
328 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAN ZANDT COUNTY UNTIL
400 PM CST...
At 326 PM CST, Doppler radar was tracking a strong thunderstorm near
Grand Saline, or 9 miles northeast of Canton, moving northeast at 50
mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Grand Saline around 330 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3250 9592 3253 9605 3257 9608 3278 9586
3277 9583 3277 9577 3275 9576 3276 9574
3275 9573 3275 9571 3271 9566 3272 9564
3272 9563 3268 9559 3254 9560
TIME...MOT...LOC 2126Z 235DEG 42KT 3265 9575
25Special weather statement, Feb 20, 4:03 PM CST, 1 hour 51 minutes before
Special Weather Statement National Weather Service Fort Worth TX 403 PM CST TUE FEB 20 2018 TXZ130-202230- Erath TX- 403 PM CST TUE FEB 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ERATH COUNTY UNTIL 430 PM CST... At 359 PM CST, Doppler radar was tracking a strong thunderstorm near Stephenville, moving northeast at 35 mph. Half-inch hail and winds in excess of 40 mph will be possible with this storm. The storm will primarily impact areas south of Highway 377 and north of Highway 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rain will also accompany the storm and may lead to localized flooding. The storm is moving into a less favorable environment and is unlikely to intensify, but continue to closely monitor the situation for additional information or possible warnings from the National Weather Service. && LAT...LON 3248 9806 3215 9790 3204 9822 3221 9831 TIME...MOT...LOC 2159Z 231DEG 31KT 3219 9816 25
Special weather statement, Feb 20, 4:25 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
425 PM CST TUE FEB 20 2018
TXZ130-131-202300-
Hood TX-Erath TX-
425 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ERATH AND HOOD
COUNTIES UNTIL 500 PM CST...
At 422 PM CST, Doppler radar was tracking a strong thunderstorm near
Bluff Dale, or 13 miles southwest of Granbury, moving northeast at
35 mph.
Pea hail and winds in excess of 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Oak Trail Shores around 445 PM CST.
Granbury and Pecan Plantation around 450 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rain will also accompany the storm and may lead to localized
flooding.
The storm is moving into a less favorable environment and is
unlikely to intensify, but continue to closely monitor the situation
for additional information or possible warnings from the National
Weather Service.
&&
LAT...LON 3256 9795 3255 9762 3237 9762 3232 9778
3219 9802 3239 9816
TIME...MOT...LOC 2222Z 231DEG 31KT 3232 9798
25Special weather statement, Feb 20, 5:19 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
519 PM CST TUE FEB 20 2018
TXZ141-142-202345-
Mills TX-Comanche TX-
519 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS AND CENTRAL
COMANCHE COUNTIES UNTIL 545 PM CST...
At 514 PM CST, Doppler radar was tracking strong thunderstorms along
the Mills/Brown county line and into far southwestern Comanche
County. Movement was north at 20 mph.
The strongest storm, in far eastern Brown County, will be capable of
half-inch hail and winds in excess of 40 mph will be possible with
these storms.
On their current track, these thunderstorms will be near...
Comanche around 545 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Each storm will take the same path, resulting in heavy rainfall.
Combined with rainfall from earlier storms, some flooding issues
may result. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3148 9899 3161 9878 3169 9876 3170 9867
3188 9879 3216 9861 3204 9840 3202 9838
3141 9883 3142 9886 3144 9887 3143 9893
3146 9894 3144 9896 3144 9897 3145 9896
3147 9900
TIME...MOT...LOC 2314Z 198DEG 15KT 3180 9869 3146 9892
25The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 1:55 AM CST | Special Weather Statement | FWD | Mills | 35 min |
| Feb 20, 2:24 AM CST | Special Weather Statement | FWD | Hamilton | 36 min |
| Feb 20, 2:33 AM CST | Special Weather Statement | FWD | Erath | 27 min |
| Feb 20, 3:01 AM CST | Special Weather Statement | FWD | Hamilton | 29 min |
| Feb 20, 3:31 AM CST | Special Weather Statement | FWD | Tarrant | 29 min |
| Feb 20, 4:12 AM CST | Special Weather Statement | FWD | Dallas, Ellis | 33 min |
| Feb 20, 5:09 AM CST | Special Weather Statement | FWD | Kaufman | 51 min |
| Feb 20, 5:22 AM CST | Special Weather Statement | FWD | Hunt, Rockwall | 23 min |
| Feb 20, 6:32 AM CST | Special Weather Statement | FWD | Palo Pinto | 28 min |
| Feb 20, 6:56 AM CST | Special Weather Statement | FWD | Jack | 49 min |
| Feb 20, 7:51 AM CST | Special Weather Statement | FWD | Comanche | 39 min |
| Feb 20, 8:13 AM CST | Special Weather Statement | FWD | Jack, Palo Pinto | 47 min |
| Feb 20, 8:32 AM CST | Special Weather Statement | FWD | Comanche | 28 min |
| Feb 20, 8:44 AM CST | Special Weather Statement | FWD | Parker, Wise | 31 min |
| Feb 20, 9:17 AM CST | Special Weather Statement | FWD | Wise | 28 min |
| Feb 20, 9:25 AM CST | Special Weather Statement | FWD | Erath | 35 min |
| Feb 20, 9:46 AM CST | Special Weather Statement | FWD | Denton | 29 min |
| Feb 20, 10:04 AM CST | River Flood Warning | FWD | Hunt | 5 days |
| Feb 20, 10:04 AM CST | River Flood Warning | FWD | Hunt, Rockwall | 5 days |
| Feb 20, 10:11 AM CST | Special Weather Statement | FWD | Denton, Grayson | 34 min |
| Feb 20, 11:10 AM CST | Special Weather Statement | FWD | Jack | 35 min |
| Feb 20, 12:36 PM CST | Special Weather Statement | FWD | Jack | 24 min |
| Feb 20, 1:18 PM CST | Areal Flood Advisory | FWD | Jack, Montague, Palo Pinto, Wise | 5 hr |
| Feb 20, 1:51 PM CST | Special Weather Statement | FWD | Mills | 24 min |
| Feb 20, 2:42 PM CST | Winter Weather Advisory | FWD | Collin, Comanche, Cooke, Denton, Eastland, Erath and 13 more | 46 hr |
| Feb 20, 2:51 PM CST | Special Weather Statement | FWD | Kaufman | 24 min |
| Feb 20, 3:07 PM CST | Special Weather Statement | FWD | Van Zandt | 23 min |
| Feb 20, 3:28 PM CST | Special Weather Statement | FWD | Van Zandt | 32 min |
| Feb 20, 4:03 PM CST | Special Weather Statement | FWD | Erath | 27 min |
| Feb 20, 4:25 PM CST | Special Weather Statement | FWD | Hood | 35 min |
| Feb 20, 4:54 PM CST | Areal Flood Advisory | FWD | Collin, Dallas, Denton, Tarrant | 9 hr |
| Feb 20, 5:19 PM CST | Special Weather Statement | FWD | Comanche | 26 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.